Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 10, NWS Albuquerque, NM

May 23, 2003Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 23, 2003, 2:50 PM MDT for Union County, New Mexico. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2003, 2:50 PM MDT (20:50 UTC)
Expired
May 23, 2003, 3:35 PM MDT
In force
45 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Union County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 1:55 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.8 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2003-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1034 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2003-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1034 J/kg
Mixed-layer CIN
-401 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 232050
SVRABQ
NMC059-232130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
249 PM MDT FRI MAY 23 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL UNION COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 335 PM MDT

* AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GRENVILLE...OR ABOUT 15 MILES SOUTHEAST OF
  DES MOINES...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER GRENVILLE AT 255 PM MDT
  6 MILES NORTH OF MOUNT DORA AT 310 PM MDT

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

LAT...LON 3672 10380 3632 10367 3631 10311 3692 10327

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:21 AM MDT, 11 hours 29 minutes earlier.

Area forecast discussion, May 23, 3:21 AM MDT, 11 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
321 AM MDT FRI MAY 23 2003

CENTER OF UPPER LEVEL HIGH TO OUR S WITH RIDGE AXIS EXTENDING NW
TOWARD IDAHO. RIDGE STRENGTHENS NEXT COUPLE OF DAYS AND SHIFTS A
LITTLE E...WHILE A SHORT WAVE TROUGH MOVES OVER NM FROM OFF THE
SRN CA/NRN BAJA COAST BY EARLY NEXT WEEK. THEN UPPER HIGH REBUILDS
TO OUR NW FOR THE MIDDLE OF NEXT WEEK. MEANWHILE ANOTHER SURGE OF
COOLER AND MORE MOIST AIR INVADES THE NE LATER SAT AND MUCH OF THE
AREA FOR SAT NIGHT AND SUN.

WHILE NM WILL BE MAINLY UNDER THE INFLUENCE OF HIGH PRESSURE AT THE
MID AND UPPER LEVELS...IT WILL NOT BE A SUNNY...WARM AND DRY
FORECAST BY ANY MEANS. LOW LEVELS REMAIN MOIST IN MUCH OF THE E.
MEANWHILE WATER VAPOR SATELLITE IMAGES SHOW MID AND UPPER LEVEL
MOISTURE STREAMING INTO THE STATE FROM THE W. SHOULD BE SUFFICIENT
MOISTURE OVER MOST OF THE AREA FOR AT LEAST ISOLATED ACTIVITY THIS
AFTERNOON AND EVENING. CANNOT RULE OUT ANYWHERE BUT CHANCE OF
MEASURABLE RAINFALL LOWEST IN THE NW WHERE COULD BE SOME DRY
LIGHTNING.

SIMILAR SCENARIO ON SAT EXCEPT WILL BEEF UP POPS IN THE NE WITH
MORE VIGOROUS COLD FRONT NOW FORECAST TO DROP INTO THIS AREA AND
ACT AS A FOCUS FOR CONVECTION. FRONT TO PRESS S ACROSS THE PLAINS
SAT NIGHT AND E WIND LIKELY INTO THE RIO GRANDE VALLEY SAT NIGHT.
SHOWER AND TSTM ACTIVITY SHOULD BE FAIRLY WIDESPREAD SAT NIGHT AND
SUN AND HAVE BEEFED UP POPS MOST AREAS...ALTHOUGH NOT TO THE EXTENT
OF THE GFS JUST YET.

SHORT WAVE TROUGH CROSSES THE STATE EARLY NEXT WEEK WITH SLIGHT
CHANCE OF PRECIP CONTINUING FOR THE AREA...MAINLY OVER THE MOUNTAINS.
WILL GRADUALLY TAPER PRECIP CHANCES FOR THE MIDDLE OF NEXT WEEK AS
UPPER HIGH REBUILDS AND BEGINS TO SUPPRESS CONVECTION.

PRELIMINARY NUMBERS...

FARMINGTON................ 087/055 085/053 083 40112
GALLUP.................... 085/045 085/043 083 40111
GRANTS.................... 087/047 086/044 083 40111
GLENWOOD.................. 092/051 092/052 090 40111
CHAMA..................... 082/043 080/044 074 40112
LOS ALAMOS................ 085/045 082/045 076 40112
RED RIVER................. 075/039 070/041 063 40213
TAOS...................... 082/044 080/045 073 40113
SANTA FE.................. 085/044 081/045 076 40112
SANTA FE AIRPORT.......... 086/051 083/051 078 40112
ESPANOLA.................. 089/053 086/053 080 40112
ALBUQUERQUE HEIGHTS....... 089/062 087/060 084 40111
ALBUQUERQUE VALLEY........ 091/060 089/058 086 40111
ALBUQUERQUE FOOTHILLS..... 088/058 086/056 082 40111
ALBUQUERQUE WEST MESA..... 091/061 089/059 085 40111
SOCORRO................... 093/059 092/058 088 40111
SANDIAPARK/CEDAR CREST... 083/050 081/049 076 40112
MORIARTY/ESTANCIA......... 086/054 083/054 079 40222
CARRIZOZO................. 086/056 088/056 082 40212
RUIDOSO................... 078/049 082/048 076 40222
RATON..................... 085/048 079/046 065 40223
LAS VEGAS................. 082/046 077/047 070 40222
ROY....................... 083/049 078/048 069 40233
CLAYTON................... 084/056 078/053 066 40133
SANTA ROSA................ 087/055 084/055 075 40232
TUCUMCARI................. 089/057 085/058 072 40132
FORT SUMNER............... 088/059 086/059 075 40132
CLOVIS.................... 088/058 086/058 074 40132
PORTALES.................. 090/060 090/060 078 40132
ROSWELL................... 091/062 092/061 085 40131

.ABQ...NONE.

CHJ
Hazardous weather outlook, May 23, 6:05 AM MDT, 8 hours 45 minutes before
NMZ001>021-026-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
605 AM MDT FRI MAY 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT.
HOWEVER...THUNDERSTORMS COULD APPROACH SEVERE LEVELS THIS
AFTERNOON AND EVENING ACROSS THE FAR EASTERN PLAINS.

.DAYS TWO THROUGH SEVEN...

ANOTHER SURGE OF MOIST AIR WILL SPREAD INTO NORTHEAST NEW MEXICO ON
SATURDAY WHICH MAY ACT TO HELP FOCUS THUNDERSTORM DEVELOPMENT DURING
THE AFTERNOON AND EVENING HOURS. SCATTERED SHOWERS AND THUNDERSTORMS
WILL FORM DURING THE AFTERNOON AND CONTINUE THROUGH AT LEAST THE
EVENING HOURS WITH ISOLATED SEVERE STORMS POSSIBLE ACROSS THE
EASTERN PLAINS FROM CLAYTON AND ROY SOUTH TO FORT SUMNER AND
PORTALES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AFTERNOON AND EVENING
ACROSS THE EASTERN PLAINS.

CHJ

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 2:08 PM MDTSevere Thunderstorm WarningABQDe Baca52 min
May 23, 3:30 PM MDTSevere Thunderstorm WarningABQUnion50 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.